Stomal (Anastomotic) Stenosis After Gastric Bypass Surgery
After a gastric bypass procedure for weight loss, some people may develop a narrowing of the new connection between the stomach and the lower intestine. This complication is called stomal stenosis or anastomotic stenosis.
Facts about stomal stenosis
It's not clear why stomal stenosis occurs after gastric bypass surgery. It may be because of a combination of factors. Some studies suggest that using staples, especially circular staples, poses a greater risk for stenosis than sewing up the stomach by hand after the surgery.
In other cases, scarring or insufficient blood flow to the area is thought to be the cause. Use of excessive aspirin medications or the non-steroidal anti-inflammatory drugs (NSAIDS) can also cause ulceration at the stoma which can lead to stomal stenosis. This is a condition called ischemia. Vomiting may be a symptom of the complication and is difficult to diagnose.
Stomal stenosis typically occurs several weeks after gastric bypass surgery. It can occur later on, but in these instances, it's often accompanied by other problems such as ulcers at the stoma. Smoking and NSAIDs, including aspirin, can also be risk factors for developing stomal stenosis, even long after the weight-loss surgery.
The symptoms of stomal stenosis can include:
If you have any of the above symptoms after a gastric bypass procedure, your doctor may need to do tests to find out if stomal stenosis is the cause. If so, more treatments or surgery may be necessary.
The simplest way to fix stomal stenosis is with a procedure called endoscopic dilation. Your doctor will perform an endoscopy and inflate a special balloon into the new connection to your stomach in order to make it bigger.
In some cases, additional surgeries might be needed to fix any problems related to stomal stenosis. Proton pump inhibitor therapy might also be useful if you secrete too much acid.
To help prevent stomal stenosis, follow your doctor's strict recommendations when it comes to diet and how you eat after a gastric bypass procedure. Use of aspirin or NSAIDS should be discussed with your doctor. Like all weight-loss surgery patients, you will need lifelong monitoring by your doctor to check for nutritional deficiencies and other potential problems.
- Fincannon, Joy, RN, MN
- newMentor board-certified, academically affiliated clinician